Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Pocatello, ID

July 2, 2004Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 2, 2004, 5:47 PM MDT for Bingham County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 5:47 PM MDT (23:47 UTC)
Expired
Jul 2, 2004, 6:15 PM MDT
In force
28 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bingham County, ID

The radar

The Pocatello radar (KSFX), 6 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3487 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 022347
SVRPIH
IDC011-030015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
546 PM MDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BINGHAM COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF BLACKFOOT

* UNTIL 615 PM MDT

* AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPRINGFIELD...OR ABOUT 18 MILES NORTHWEST OF POCATELLO...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINGREE BY 555 PM MDT
  ROCKFORD BY 605 PM MDT
  7 MILES NORTHWEST OF GIBSON BY 610 PM MDT
  MORELAND AND 7 MILES WEST OF BLACKFOOT BY 615 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4311 11285 4296 11272 4314 11226 4333 11242

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:10 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 2, 3:10 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
310 PM MDT FRI JUL 2 2004

.DISCUSSION...
SHORT WAVE IN WESTERLY FLOW ALOFT CROSSING SOUTHEAST IDAHO THIS
AFTERNOON WITH ISOLATED THUNDERSTORMS DEVELOPING IN THE CENTRAL
MOUNTAINS AND CARIBOU AND SOUTH CENTRAL HIGHLANDS. SPOTTER REPORTED
PEA SIZE HAIL COVERED THE GROUND NEAR HAILEY. SURFACE OBSERVATIONS
AND SATELLITE PRECIPITATION ESTIMATES SO FAR LESS THAN .10 INCH
DESPITE BOISE UPPER AIR SOUNDING THIS MORNING TOPPING .80 INCH OF
PRECIPITABLE WATER AND RELATIVELY SLOW MOVEMENT OF CELLS LESS THAN
10 MPH. EXTRAPOLATION OF FEATURES HAS DISTURBANCE MOVING THROUGH
ISLAND PARK AREA 800 TO 900 PM WHICH AGREES WITH MESOETA MODEL
TIMING.

SECOND SHORT WAVE DISTURBANCE SEEN IN WATER VAPOR PIXS NEAR 135W
MOVING QUICKLY TOWARDS COAST.  MODEL TIMING HAS THIS DISTURBANCE
CROSSING FORECAST AREA SATURDAY AFTERNOON AND EARLY EVENING.  LATEST
ETA BUFFER DATA LOWERS PRECIPITABLE WATER FOR SATURDAY AFTERNOON.
NOSE OF 80KT H3 JET ALSO BEGINS TO PROPAGATE INLAND BY SATURDAY
EVENING
WITH THE JET CORE DIRECTLY OVERHEAD BY MONDAY MORNING. THEREFORE
HAVE INCREASED WIND FORECAST FOR SUNDAY AFTERNOON TO LOCALLY BREEZY
IN THE EASTERN MAGIC VALLEY AND AT LEAST 10 TO 20 MPH IN THE UPPER
VALLEY. OTHERWISE FLAT DRY RIDGE SHOULD CROSS THE AREA MONDAY AND
TUESDAY. EXTENDED MODELS CONTINUE TO FAVOR STRONG LOW PRESSURE
DISTURBANCE TO REACH SOUTHEAST IDAHO AROUND WEDNESDAY NIGHT AND
THURSDAY. SO NO CHANGES TO THE EXTENDED PERIOD AT THIS TIME.

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

RS
Hazardous weather outlook, Jul 2, 6:00 AM MDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT FRI JUL 02 2004

IDZ017>023-031-032-031200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
600 AM MDT FRI JUL 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS
AFTERNOON. LOCALLY HEAVY RAINFALL WILL BE THE MAJOR THREAT DUE TO
THE SLOW MOVEMENT OF THE THUNDERSTORMS ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...
SCATTERED AFTERNOON THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR
MUCH OF THE AREA THROUGH SUNDAY...DEVELOPING PRIMARILY IN THE HIGHER
TERRAIN.  CLOUD TO GROUND LIGHTNING...ISOLATED HAIL...AND SPOTTY
HEAVY RAINS WILL BE THE MAIN THREAT.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND AND HEAVY RAIN
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 2, 2:15 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
215 PM MDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             HAILEY                  43.51N 114.30W
07/02/2004  0.25 INCH        BLAINE             ID   TRAINED SPOTTER

            PEA SIZE HAIL COVERING THE GROUND.

&&

NJH
Local storm report, Jul 2, 2:51 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
251 PM MDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             16 N ATOMIC CITY       43.61N 112.59W
07/02/2004  0.75 INCH        BUTTE              ID   OTHER FEDERAL

            INEEL REPORTED 1/4 INCH - 3/4 INCH HAIL ALONG WITH HEAVY
            RAIN BETWEEN 130PM MDT AND 200PM MDT.

&&

NJH
Local storm report, Jul 2, 4:19 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
419 PM MDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             RIGBY                   43.67N 111.92W
07/02/2004  0.50 INCH        JEFFERSON          ID   TRAINED SPOTTER

            2 DIFFERENT SPOTTERS REPORTED 1/4 INCH - 1/2 INCH HAIL
            ALONG WITH HEAVY RAIN.

&&

NJH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:50 PM MDTSevere Thunderstorm WarningPIHButte, Jefferson25 min
Jul 2, 5:26 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville64 min
Jul 2, 5:27 PM MDTSevere Thunderstorm WarningPIHBingham33 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.